Pennsylvania, 2021

Flash Flooding in Pennsylvania, August 22 to 23, 2021

August 22 to 23, 2021 · NWS BGM · 11 events in 3 counties and zones

S. Atlantic coast and over parts of southeast New York on August 22 to 23, 2021.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$161,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Hurricane Henri moved up the U.S. Atlantic coast and over parts of southeast New York on August 22 to 23, 2021. Bands of heavy rainfall moved across parts of northeast Pennsylvania producing significant flash flooding in some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 22, 7:28 PM EST, 32 minutes earlier.

Area forecast discussion, Aug 22, 7:28 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
828 PM EDT Sun Aug 22 2021

.SYNOPSIS...
Henri will bring additional periods of rain, possibly heavy at
times, to our counties mainly along and east of I-81 through
Monday. Dry weather will return for Tuesday and Wednesday.

&&

.NEAR TERM /THROUGH MONDAY/...

A narrow band of very heavy showers and a few thunderstorms has
setup from Lackawanna to Broome to Madison counties. Steering
flow is indicating this pivoting band will slow and potentially
stall heading into the overnight hours. If that the case
rainfall totals will ramp up quickly. With this band slightly
west of the original flash flood watch we opted to add areas a
bit to the west into the watch to account for the band.

The slow moving nature of this band will lead to localized
rainfall of 1-3+ inches into the overnight. Also, low level
helicity across NE PA has increased to around 100-200 M/S-1.
Coupled with modest shear and weak instability locally a few of
the storms have been rotating. Once the localized weak
instability decreases the potential for a tornado or two will
decrease.

Monday, the upper low continues to spin over our area while the
remnants of Henri slowly moves northward out of the region,
which should keep in lingering chances for showers and
thunderstorms that may slowly recede from south to north
throughout the day. However, as we destabilize into the
afternoon, some storms will become capable of producing locally
heavy rainfall. Thus, our Flash Flood Watch will continue
through the rest of the day Monday.

We expect a solid 1-3+ inches of rain over the watch area
between later today through Monday evening.

Back west of the I-81 corridor, we are forecasting around a
half- inch of rain, with lower amounts over the Central Southern
Tier. However, thunderstorms may produce torrential downpours
and localized rainfall amounts of an inch or greater.

Otherwise, hot and humid weather continues. Temperatures are
well into the 80s generally along and north of the Thruway,
where skies have been able to stay more sunny than to the
south. From the Thruway southward, temperatures will generally
peak in the 70s. Highs reach into the upper 70s to mid 80s once
again Monday. With dewpoints in the 70s, heat indices will
continue to run high, well into the 80s and even the lower 90s
in the valleys and typically warmer urban areas.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
330 PM Update...
Any lingering showers across the northeastern part of the CWA
will end early Monday evening as the upper low slowly lifts out
into northern New England. Some clearing and drier air will work
in on light west to northwest winds in the wake of a weak
surface trough. Dewpoints will still hang in the lower to middle
60s, however, and the pressure gradient looks weak enough to
keep fairly light winds in place. Radiational fog looks like a
good bet across western areas, particularly in sheltered river
valleys. Upper level ridging will bring a welcome break on
Tuesday, with fair weather expected.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
330 PM Update...
Southwesterly flow will begin to bring a more humid airmass
into the area on Wednesday. Dewpoints reaching the 70s again
should yield Heat Index values in the lower to mid-90s Wednesday
afternoon. The heat and humidity may linger into Thursday,
though an approaching cold front and upper level disturbance
will bring some scattered showers and thunderstorms. This front
looks to stall out across the area on Friday into Saturday, with
shower and thunderstorm chances lingering as weak disturbances
pass to our north.

A sprawling upper level ridge will build northwards late in the
week, and into the weekend, favoring warmer temperatures Sunday,
though weak ridging-topping upper level disturbances may
continue to spark scattered thunderstorms.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
Widespread showers have moved into KAVP and will continue
pushing west into the NY terminals. These showers will result
in visibility and ceiling restrictions setting in tonight.
While not much in the way of showers are likely to make it as
far west as KELM or KSYR an IFR/MVFR stratus deck should still
advance in. Ceilings slowly lift during the day tomorrow with
some showers still around.

Outlook...

Monday night...occasional showers/thunderstorms bringing
restrictions.

Tuesday/Wednesday...Mainly VFR conditions expected. May see
early morning fog at ELM.

Thursday and Friday: Mainly VFR. A few showers or thunderstorms
may cause brief restrictions.

&&

.HYDROLOGY...
330 PM Update...

Flash flood watch still in effect for tonight through Monday
evening with rain associated with Henri currently moving into
the Catskills and Poconos. Rain rates are expected to increase
across those areas into the evening and overnight hours,
especially with some orographic enhancement.

On top of the flash flood potential, a few headwater points in
the upper Delaware could get above flood stage. With the
afternoon update, Walton on the west branch of the Delaware is
still forecast to reach flood stage by 20Z tomorrow. Will hold
off on issuing any headlines for that, given that rain rates so
far have been lighter than expected and rain has yet to begin in
that area. Cooks Falls on the Beaver Kill could also flood but
the latest forecast is for a crest just under that. River crests
won't be until Monday afternoon. With less rain falling below
these points the main stem Delaware River is not expected to
flood from Montague upstream. Levels are seasonally high but
would need several more inches to flood.

For Otsego County rainfall amounts are less so river flooding on
the Susquehanna and its headwaters are not expected at this
time.

A shift east or west with the heavy rain could make an enormous
difference in how much flooding happens.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through Monday evening for PAZ039-040-043-
     044-047-048-072.
NY...Flash Flood Watch through Monday evening for NYZ036-044>046-
     056-057-062.

&&

SYNOPSIS...HLC
NEAR TERM...DJP/HLC/MWG
SHORT TERM...MPH
LONG TERM...MPH
AVIATION...MWG
HYDROLOGY...
Hazardous weather outlook, Aug 22, 7:23 PM EST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
823 PM EDT Sun Aug 22 2021

NYZ009-015>018-022>025-037-240030-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Southern Oneida-
823 PM EDT Sun Aug 22 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot and humid weather for much of the week will lead to heat indices
well into the 80s and even lower 90s, particularly for the valleys
and urban areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ055-PAZ038-240030-
Tioga-Bradford-
823 PM EDT Sun Aug 22 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Rain associated with Henri will continue across the region into
Monday morning, with anywhere from 0.50 to 1.50 inches of storm
total precipitation by late Monday. Higher amounts will be possible
in thunderstorms Monday afternoon. Isolated flooding issues will be
possible.

Hot and humid weather for much of the week will lead to heat indices
well into the 80s and even lower 90s, particularly for the valleys
and urban areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ036-044>046-056-057-062-PAZ039-040-043-044-047-048-072-240030-
Madison-Cortland-Chenango-Otsego-Broome-Delaware-Sullivan-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
823 PM EDT Sun Aug 22 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Hot and humid weather for much of the week will lead to heat indices
well into the 80s and even lower 90s, particularly for the valleys
and urban areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 22, 4:33 PM EST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Binghamton NY
533 PM EDT Sun Aug 22 2021

PAZ044-072-222215-
Southern Wayne PA-Lackawanna PA-
533 PM EDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of east central
Lackawanna and southwestern Wayne Counties through 615 PM EDT...

At 533 PM EDT, Doppler radar was tracking a strong thunderstorm near
Prompton, or near Honesdale, moving southwest at 15 mph. This storm
has shown signs of broad rotation be prepared to take action if
weather changes rapidly.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Olyphant, Jessup, Throop, Moscow, South Canaan, Sterling, Elmhurst,
Prompton, Tresslarville and Mount Cobb.

This includes the following highway exits...
 Interstate 84 between 8 and 17.
 Interstate 380 between 22 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4159 7537 4156 7527 4125 7540 4136 7562
TIME...MOT...LOC 2133Z 028DEG 12KT 4153 7534

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

MWG
Special weather statement, Aug 22, 6:15 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Binghamton NY
715 PM EDT Sun Aug 22 2021

NYZ045-046-222345-
Otsego NY-Chenango NY-
715 PM EDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of southwestern Otsego
and northeastern Chenango Counties through 745 PM EDT...

At 713 PM EDT, Doppler radar was tracking a strong thunderstorm over
Norwich, moving south at 30 mph.

HAZARD...Winds in excess of 30 mph and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...High rainfall rates associated with these storms could
         cause ponding on roadways.

Locations impacted include...
Norwich, Guilford, North Norwich, Oxford, Sherburne, Unadilla, New
Berlin, Columbus, Earlville and Gilbertsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4274 7556 4273 7530 4233 7532 4233 7563
TIME...MOT...LOC 2313Z 000DEG 25KT 4255 7549

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AJG
Special weather statement, Aug 22, 6:57 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Binghamton NY
757 PM EDT Sun Aug 22 2021

NYZ045-230030-
Chenango NY-
757 PM EDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of southwestern
Chenango County through 830 PM EDT...

At 756 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Oxford, or 11 miles southwest of Norwich, moving southwest at
25 mph.

HAZARD...Winds in excess of 30 mph and high rainfall rates.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects as well as water quickly ponding on
         roadways.

Locations impacted include...
Coventry, Greene, Oxford, Brisben, South Oxford, Smithville Center
and Tyner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4225 7566 4225 7573 4234 7584 4248 7563
      4240 7552
TIME...MOT...LOC 2356Z 049DEG 22KT 4240 7565

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AJG
Local storm report, Aug 22, 7:32 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
832 PM EDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HEAVY RAIN       NINEVEH                 42.19N 75.60W
08/22/2021  M1.75 INCH       BROOME             NY   PUBLIC

&&

BJG
Local storm report, Aug 22, 7:33 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
833 PM EDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       CALLICOON CENTER        41.83N 74.97W
08/22/2021  M0.79 INCH       SULLIVAN           NY   CO-OP OBSERVER

            SINCE 8AM.

&&

BJG
Local storm report, Aug 22, 7:50 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
850 PM EDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     FLOOD            1 WSW WINTON            41.48N 75.57W
08/22/2021                   LACKAWANNA         PA   911 CALL CENTER

            VEHICLE STUCK IN FLOODED ROADWAY ON
            CONSTITUTION AVENUE.

&&

BJG

The radar

The Binghamton radar (KBGM), 87 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

11 flash flood. Local standard time, as filed.

Flash Flood, Lackawanna

When
August 22, 8:00 PM EST to 10:45 PM EST
Where
Lackawanna County, 0.52 mi E of Olyphant to 0.57 mi E of Olyphant
Cause
Heavy Rain / Tropical System
Property damage
$15,000
Reported by
State Official
Coordinates
41.470, -75.610

Severe flash flooding occurred on Main Street. Two vehicles were seen floating away across from the CVS Pharmacy.

Flash Flood, Lackawanna

When
August 22, 8:00 PM EST to 10:33 PM EST
Where
Lackawanna County, 1.04 mi E of Peckville to 1.16 mi E of Peckville
Cause
Heavy Rain / Tropical System
Property damage
$6,000
Reported by
State Official
Coordinates
41.480, -75.600

A vehicle was stuck in floodwaters on Main Street across from Planet Fitness.

Flash Flood, Lackawanna

When
August 22, 8:05 PM EST to 9:45 PM EST
Where
Lackawanna County, 0.86 mi SE of Bell Mtn to 0.62 mi SSE of Bell Mtn
Cause
Heavy Rain / Tropical System
Property damage
$15,000
Reported by
State Official
Coordinates
41.460, -75.640

Floodwaters surrounded two vehicles on Commerce Boulevard across from Taco Bell.

Flash Flood, Lackawanna

When
August 22, 8:15 PM EST to 10:11 PM EST
Where
Lackawanna County, 1.34 mi ESE of Dunmore to 1.27 mi ESE of Dunmore
Cause
Heavy Rain / Tropical System
Property damage
$5,000
Reported by
State Official
Coordinates
41.420, -75.628

A vehicle was stuck in floodwaters on South Apple Street.

Flash Flood, Wayne

When
August 22, 8:15 PM EST to 10:15 PM EST
Where
Wayne County, 1.39 mi S of Tresslarville to 1.03 mi NNE of Hamlin
Cause
Heavy Rain / Tropical System
Property damage
$20,000
Reported by
Department of Highways
Coordinates
41.430, -75.396

Flooding occurred on Advent Road between Lake Ariel Highway and Golf Park Drive. All lanes were shut down in both directions. Washouts possible.

Flash Flood, Lackawanna

When
August 22, 8:30 PM EST to 10:00 PM EST
Where
Lackawanna County, 0.52 mi E of Scranton to 0.47 mi S of Dunmore
Cause
Heavy Rain / Tropical System
Property damage
$25,000
Reported by
Public
Coordinates
41.420, -75.660

Numerous city streets flooded. Multiple vehicles partially submerged and stranded in the city.

Flash Flood, Wayne

When
August 22, 8:53 PM EST to 10:30 PM EST
Where
Wayne County, 0.76 mi NW of Hollisterville to 1.77 mi NNW of Hollisterville
Cause
Heavy Rain / Tropical System
Property damage
$25,000
Reported by
Department of Highways
Coordinates
41.388, -75.440

Flooding occurred on Pond Road in both directions between Hollister Road and Twin Rocks Road. All lanes closed with washouts.

Flash Flood, Lackawanna

When
August 22, 9:15 PM EST to 10:16 PM EST
Where
Lackawanna County, 0.19 mi N of Lehigh to 0.92 mi N of Lehigh
Cause
Heavy Rain / Tropical System
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
41.273, -75.469

Street flooding and washouts were observed. Rainfall reported from this area was 3.57 inches in a short amount of time.

Flash Flood, Luzerne

When
August 22, 9:34 PM EST to August 23, 12:30 AM EST
Where
Luzerne County, Port Griffith to 1.53 mi SW of Pittston
Cause
Heavy Rain / Tropical System
Property damage
$15,000
Reported by
Department of Highways
Coordinates
41.300, -75.800

Flooding occurred throughout Pittston. Especially hard hit were areas along Main Street in both directions between James A Musto ballpark and Tedrick Street. All lanes were closed and cars were stranded.

Flash Flood, Luzerne

When
August 22, 9:43 PM EST to August 23, 12:30 AM EST
Where
Luzerne County, 1.25 mi ENE of West Pittston to 0.94 mi NNE of Pittston
Cause
Heavy Rain / Tropical System
Property damage
$15,000
Reported by
Department of Highways
Coordinates
41.340, -75.800

PA Route 92 was flooded in both directions between Tunkhannock Avenue and the river. All lanes were closed with stranded vehicles.

Flash Flood, Luzerne

When
August 22, 10:05 PM EST to August 23, 12:29 AM EST
Where
Luzerne County, 1.7 mi ENE of Pittston to 1.54 mi NE of Pittston
Cause
Heavy Rain / Tropical System
Property damage
$10,000
Reported by
Public
Coordinates
41.330, -75.770

There was road and street flooding due to overwhelmed storm drain systems throughout Hughestown.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981644, 981647, 981648, 981650, 981662, 981663, 981677, 981679, 981689, 981691, 981692.